I am 57yo fem, have had a pacemaker for the past 16 months (for SSS and neurocardiogenic syncope), I take NO medications and have been doing well. I exercise regularly (running) and my weight actually puts me slightly below the recommended BMI. I am not totally vegetarian, but mostly! During my biannual EP office exam I learned that for the first time I had high blood pressure - and was referred back to an internist for possible treatment. Prior to pacemaker insertion my resting heart rate was around 40, but I only really experienced symptoms when it fell into low 30's.(so clearly I could live comfortably on a lower setting). Now the PM is set for a minimum of 60BPM (so I pace virtually all the time). I UNDERSTSAND THAT Blood Pressure is not the same as Heart rate, and that it is fundamentally related to the flexibility of blood vessels - NEVERTHELESS, I note that some blood pressure medications - i.e. Beta Blockers - work by reducing heart rate and strength of beat. THEREFORE: MY QUESTION: If my pacemaker were slowed to say 50bpm, might this have a salutory effect on blood pressure (similar to that achieved by beta blockers)?
(I've already made lifestyle changes, and hate the thought of drugs!).
A person's blood pressure is determined largely by (1) the amount of blood being put out of the heart and (2) the resistance to blood flow maintained by the blood vessels. Slowing your heart rate will reduce the amount of blood being pumped out of your heart, but your blood vessels may compensate by constricting, thereby increasing resistance to flow.
The bottom line is that it will be difficult to predict the effect encountered by lowering your heart rate. It is possible that your blood pressure would be lower as well.
I have a very simple questions for the group. I recently visited my 8th doctors and he suggested to get off Toprol for the treatment of pvc/pac and begin with Acebutolol -which is the generic name for - Sectral - .
Apparently Sectral is specifically designed to treat both Hypertension and PVC. Does Sectral really works? What are the side effect? I am 37yrs old female and I like to exercise - I ran approximately 4 miles a day, don't smoke, don't drink. I also wonder how come my previous 7 doc's never came up with this drug. Is it because Toprol is right now the most "popular" beta blocker or is it because it works the best? In the product insert for Toprol I have actually read that Toprol can cause palpitation - boy who needs that !!!! - The product insert for Sectral speaks to the therapeutics effect that this drug has on pvc - and there is no mention that Sectral causes palpitation. So for the Sectral users out there - does it really suppress the frequency of pvc and the strenght with which they come on???
Another question that i have for the group is: I can understand the PVC are benign in a structurally healthy heart.. but what happens with aging??? Elderly people usually have weaker heart - will aging make PVC more dangerous than what they are now at 37?
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.